South Carolina, 2011

Damaging Winds in South Carolina, August 9, 2011

August 9, 2011 · NWS CAE · 6 events in 5 counties and zones

Scattered thunderstorms developed over the Midlands and portions of the CSRA and produced some wind damage. Mainly trees were taken down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Scattered thunderstorms developed over the Midlands and portions of the CSRA and produced some wind damage. Mainly trees were taken down. One fell on a mobile home and destroyed it. Fortunately, there were no injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 9, 3:54 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 9, 3:54 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
454 PM EDT TUE AUG 9 2011

.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE INTO THE FORECAST AREA TONIGHT. THE
SLOW MOVING FRONT WILL REMAIN IN THE AREA THROUGH WEDNESDAY.

&&

.NEAR TERM /TONIGHT/...
NO SIGNIFICANT CHANGES WERE MADE WITH THIS PACKAGE OTHER THAN TO
UP POPS ACROSS SOUTHERN MIDLANDS AND THE CSRA FOR CURRENT
COVERAGE. TEMPERATURES REMAIN IN THE UPPER 90S...EXCEPT IN RAIN
AREAS WHERE TEMPS WILL COOL BRIEFLY INTO THE 80S. HEAT ADVISORY
WILL REMAIN OUT UNTIL 7 PM.

LATE THIS AFTERNOON AND TONIGHT...AN UPPER-LEVEL SHORT WAVE
TROUGH WILL MOVE INTO THE AREA LATE THIS AFTERNOON AND EVENING
AHEAD OF THE COLD FRONT. MODERATE INSTABILITY COUPLED WITH
STRONGER WINDS ALOFT MAY SUPPORT A FEW SEVERE STORMS WITH DAMAGING
WINDS. CONVECTION SHOULD DIMINISH AFTER MIDNIGHT WITH THE LOSS OF
HEATING. ALSO...LIFT ASSOCIATED WITH THE TROUGH SHOULD SHIFT EAST
OF THE AREA LATE TONIGHT.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
THE MODELS SHOW THE FRONT LINGERING IN THE FORECAST AREA
WEDNESDAY. HOWEVER...DEEP MOISTURE APPEARS TO HAVE SHIFTED EAST OF
THE REGION WITH MID-LEVEL SHORTWAVE RIDGING. CONVERGENCE INTO THE
WEAK FRONT APPEARS WEAK. ALL OF THE MOS INDICATES POPS LESS THAN
20 PERCENT. CONTINUED THE DRY FORECAST. THE FRONT APPEARS TO PUSH
SOUTH OF THE AREA WEDNESDAY NIGHT AND REMAIN SOUTH OF THE AREA
THURSDAY EXCEPT AN INVERTED TROUGH APPEARS TO DEVELOP LATE. ADDED
MOISTURE AND INSTABILITY WITH A SERIES OF MID-LEVEL SHORTWAVE
TROUGHS IN THE WEST-NORTHWEST FLOW MAY OCCUR WEDNESDAY NIGHT AND
THURSDAY...BUT THIS SUPPORT APPEARS WEAK. ALL OF THE MOS DISPLAYS
VERY LOW POPS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
THE GFS AND ECMWF SHOW A WEAK FRONT OR TROUGH LINGERING NEAR THE
FORECAST AREA DURING MOST OF THE EXTENDED PERIOD. THE MODELS SHOW
THE DEEPEST MOISTURE SATURDAY OR SUNDAY. THE GFS ENSEMBLE MEANS
SUPPORT POPS 20 TO 30 PERCENT WITH TEMPERATURES NEAR CLIMATOLOGY DURING
THE PERIOD.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
EXPECT MAINLY VFR CONDITIONS THROUGH THE TAF PERIOD. A WEAK SURFACE
FRONT WILL APPROACH FROM THE NW BY TONIGHT ALONG WITH AN ASSOCIATED
UPPER-LEVEL DISTURBANCE. THESE FEATURES MAY TRIGGER A FEW SHOWERS
AND THUNDERSTORMS ESPECIALLY DURING THE LATE AFTERNOON AND EARLY
EVENING HOURS SO HAVE MENTIONED CB AT ALL TAF SITES DURING THAT TIME
PERIOD. SOME MVFR FOG POSSIBLE DURING THE EARLY MORNING HOURS
WEDNESDAY AT AGS AND OGB...BUT AIR MASS GENERALLY APPEARS DRY ENOUGH
TO DETER WIDESPREAD FOG DEVELOPMENT.

EXTENDED AVIATION OUTLOOK...MVFR OR IFR CONDITIONS POSSIBLE IN
MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR SCZ016-022-025-
     027>031-035>038-041.
GA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR GAZ065-077.
&&
Hazardous weather outlook, Aug 9, 6:31 AM EST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
731 AM EDT TUE AUG 9 2011

GAZ040-063-064-SCZ015-018-020-021-026-101145-
LINCOLN-MCDUFFIE-COLUMBIA-LANCASTER-MCCORMICK-NEWBERRY-FAIRFIELD-
SALUDA-
731 AM EDT TUE AUG 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS THIS EVENING MAY CONTAIN DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ065-077-SCZ016-022-025-027>031-035>038-041-101145-
RICHMOND-BURKE-CHESTERFIELD-KERSHAW-EDGEFIELD-LEXINGTON-RICHLAND-LEE-
AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
731 AM EDT TUE AUG 9 2011

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARD.

   HEAT ADVISORY.

ALSO...THUNDERSTORMS THIS EVENING MAY CONTAIN DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

In the hours before

Special weather statement, Aug 9, 2:59 PM EST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
359 PM EDT TUE AUG 9 2011

SCZ025-027-030-092100-
AIKEN-EDGEFIELD-LEXINGTON-
359 PM EDT TUE AUG 9 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EDGEFIELD...LEXINGTON
AND AIKEN COUNTIES THROUGH 500 PM EDT...

AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
FEW STRONG THUNDERSTORMS...NEAR TRENTON AND JOHNSTON...MOVING
SOUTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
JOHNSTON AND WAGENER...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3373 8198 3386 8180 3381 8166 3385 8161
      3382 8125 3366 8120 3350 8136 3344 8156
TIME...MOT...LOC 1958Z 302DEG 14KT 3377 8184

HC
Special weather statement, Aug 9, 3:30 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
430 PM EDT TUE AUG 9 2011

SCZ035-036-041-092130-
BAMBERG-BARNWELL-ORANGEBURG-
430 PM EDT TUE AUG 9 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BAMBERG...ORANGEBURG
AND BARNWELL COUNTIES THROUGH 530 PM EDT...

AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS...ACROSS BARNWELL AND BAMBERG
COUNTIES.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BAMBERG...BARNWELL...BLACKVILLE...BRANCHVILLE AND DENMARK...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3312 8120 3310 8137 3315 8155 3310 8161
      3311 8167 3345 8118 3328 8061 3302 8108
TIME...MOT...LOC 2029Z 292DEG 10KT 3316 8153

HC
Special weather statement, Aug 9, 4:06 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
506 PM EDT TUE AUG 9 2011

GAZ077-092145-
BURKE-
506 PM EDT TUE AUG 9 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BURKE COUNTY THROUGH
545 PM EDT...

AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR MIDVILLE...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
MIDVILLE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3282 8226 3282 8230 3283 8232 3293 8228
      3301 8229 3302 8228 3294 8193 3292 8196
      3291 8209 3288 8212 3282 8214 3281 8216
      3280 8222
TIME...MOT...LOC 2106Z 311DEG 22KT 3279 8231

HC
Special weather statement, Aug 9, 4:14 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
514 PM EDT TUE AUG 9 2011

SCZ027-028-037-092215-
CALHOUN-LEXINGTON-RICHLAND-
514 PM EDT TUE AUG 9 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON...RICHLAND
AND CALHOUN COUNTIES THROUGH 615 PM EDT...

AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR GASTON...MOVING EAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GASTON...PINE RIDGE AND SOUTH CONGAREE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3366 8100 3370 8104 3370 8108 3368 8111
      3376 8133 3393 8122 3388 8085 3376 8087
      3364 8094 3363 8096
TIME...MOT...LOC 2114Z 281DEG 21KT 3380 8113

HC
Special weather statement, Aug 9, 4:31 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
531 PM EDT TUE AUG 9 2011

GAZ077-SCZ030-035-036-041-092230-
AIKEN-BAMBERG-BARNWELL-BURKE-ORANGEBURG-
531 PM EDT TUE AUG 9 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BURKE...BAMBERG...
AIKEN...ORANGEBURG AND BARNWELL COUNTIES THROUGH 630 PM EDT...

AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS...OVER BARNWELL...BAMBERG AND
ORANGEBURG COUNTIES...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BAMBERG...BARNWELL...BLACKVILLE...BOWMAN...BRANCHVILLE...BROOKDALE...
DENMARK...HOLLY HILL...ORANGEBURG...WILLISTON AND SAVANNAH RIVER
SITE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3309 8192 3367 8116 3356 8075 3347 8066
      3346 8062 3352 8060 3343 8035 3343 8022
      3326 8030 3325 8043 3333 8051 3313 8087
      3306 8090 3310 8094 3302 8108 3312 8120
      3315 8155 3309 8160 3304 8154 3297 8167
TIME...MOT...LOC 2130Z 307DEG 16KT 3331 8133

HC

The radar

The Columbia radar (KCAE), 52 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orangeburg

When
August 9, 5:15 PM EST to 5:19 PM EST
Where
Orangeburg County, 2.99 mi SSW of Jamison
Measured
60 kt (69 mph) estimated gust
Property damage
$54,000
Reported by
Emergency Manager
Coordinates
33.540, -80.840

Emergency Manager reported a mobile home in the Jamison community damaged/destroyed by a falling tree during the storm warning timeframe last night. Single wide mobile home with a tree through the middle of it. Fire department responded to assist with getting people out but no injuries. Trees were also down off North St. Matthews Road near Hwy 601.

Thunderstorm Wind, Bamberg

When
August 9, 5:15 PM EST to 5:19 PM EST
Where
Bamberg County, Govan
Measured
60 kt (69 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
33.220, -81.180

Bamberg Dispatch reported several trees and powerlines down near Hwy 321 in the town of Govan.

Thunderstorm Wind, Orangeburg

When
August 9, 5:20 PM EST to 5:24 PM EST
Where
Orangeburg County, 1.34 mi ESE of Orangeburg
Measured
60 kt (69 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
33.490, -80.850

SCEMD reported trees down in Orangeburg.

Thunderstorm Wind, Calhoun

When
August 9, 5:50 PM EST to 5:54 PM EST
Where
Calhoun County, 4.19 mi S of Creston
Measured
60 kt (69 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
33.540, -80.640

Sheriff reported trees down on Jericho Road.

Thunderstorm Wind, Newberry

When
August 9, 5:59 PM EST to 6:00 PM EST
Where
Newberry County, 1.71 mi W of Peak
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
34.230, -81.350

Sheriff reported trees down on Mayer Road off of Hwy 176.

Thunderstorm Wind, Lexington

When
August 9, 6:11 PM EST to 6:15 PM EST
Where
Lexington County, 1.5 mi NNE of Chapin
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.190, -81.340

Highway Partrol reported trees down along I-26 near the 89 mile marker on the west bound side.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2011Every state in 2011This day in weather historyWarnings in South Carolina, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321358, 321361, 321356, 321357, 321359, 321360.